Massachusetts, 2021

Flooding and Damaging Winds in Massachusetts, July 29, 2021

July 29, 2021 · NWS ALY · 4 events in 1 county or zone

A couple of severe thunderstorms pushed across western Massachusetts during the evening hours of Thursday, July 29, 2021 along a warm front and area of low pressure, downing trees and power lines as a result. These thunderstorms also produced a brief period of heavy rainfall, leading to some minor flooding across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A couple of severe thunderstorms pushed across western Massachusetts during the evening hours of Thursday, July 29, 2021 along a warm front and area of low pressure, downing trees and power lines as a result. These thunderstorms also produced a brief period of heavy rainfall, leading to some minor flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 29, 7:39 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 29, 7:39 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
839 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Showers and thunderstorms are currently moving through
the region and are expected to continue through this evening.
Tonight, showers gradually diminish as a cold front moves through
the region. Behind the cold front, partly to mostly sunny skies are
expected Friday with breezy conditions and high temperatures only in
the 60s and 70s. Pleasant weather continues for the first half of
the weekend, but chances for rain increase again on Sunday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Over the past 1 1/2 hours or so an impressive line developed
across the forecast just ahead of the surface low and cold
front. KENX radar indicates winds of 45 to 55 knots 3000 to
5000 feet AGL. In addition, torrential rainfall also occurring.
Have had reports of trees down in Saratoga County as well as
flooding. Activity will continue to move across the rest of the
area this evening. Rain across Washington County and southern
Vermont is moving eastward; a Flash Flood Warning is in effect.
Line is progressing southeastward. Adjusted pops to better
reflect on-going activity.

Previous Discussion: As of 3:45 PM EDT, showers and a few
embedded rumbles of thunder continue across the region. So far,
the axis of heaviest rain has been from the Mohawk Valley and
the southern Adirondacks into southern Vermont where around
0.5-0.75" of rain has fallen per NYS mesonet obs and dual pol
radar estimates. There is a surface warm front located well to
our south per WPC surface analysis, but the mid-level warm front
has made it to around I-90. An area of heavier showers and a
few rumbles of thunder located over the Western Adirondacks is
being driven by a shortwave over Western NY. This area of
showers is expected to ride along the mid-level warm front over
the next several hours.

The approaching mid-level shortwave and isentropic lift/warm
air advection should lead to rainfall amounts of another half
inch or so for areas mainly north of I-90 over the next several
hours, with heavier amounts possible in thunderstorms and where
cells train over the same area. Flash flood guidance is around
1.5" per hour and 2" in 3 hours for these areas. While current
rainfall rates are maxing our at around 0.5" per hour, we will
continue to monitor the threat for flash flooding over the next
several hours, especially for areas that have already seen
heavier rain through the day today. WPC has placed our region in
a slight risk for excessive rainfall, so while not expected to
be widespread, an isolated flash flood event is possible
especially considering that soils are anomalously moist due to
the anomalously wet conditions over the past few weeks.

While the flash flood threat is the primary threat this
afternoon and evening, SPC does have areas south of I-90 in a
marginal risk for sever weather. It should be emphasized,
however, that this threat is a secondary threat behind flash
flooding. With abundant cloud cover and showers over the past
several hours, instability is generally lacking for most of our
CWA, with only ~500J/kg of CAPE for parts of the Mid-Hudson
Valley, so any severe weather that does develop will be of the
high shear/low CAPE variety. SPC mesoanalysis shows 40-50 kt of
0-6 km bulk shear and 20 kts of 0-1 km shear across the
southern half of our area. Isolated damaging winds look to be
the primary severe threat, although the SPC does have a 2%
tornado probability south of I-90 likely due to backed low-level
winds and low LCLs. However, have not seen much rotation with
cells that have developed in our CWA so far this afternoon.
Current thinking is that severe threat in general looks pretty
limited for our area, with the primary focus being heavy
rainfall.

Flash flood/heavy rain threat continues this evening, but as we
head through the evening and into the overnight hours, showers
and thunderstorms should gradually end from west to east between
2-6z as drier mid-level air works into the region and a cold
front pushes into the region towards morning. This will result
in advection of cooler and drier air into the region. A
tightening pressure gradient will cause winds to become breezy
out of the northwest in the wake of the frontal passage.
Overnight lows will be in the upper 50s to mid 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Friday, much nicer weather is expected in the wake of the cold
frontal passage. We will be located between high pressure to the
west and departing low pressure to the east. Therefore, there
will be a tight pressure gradient over our region, which will
lead to breezy northwest winds that will advect cooler and much
drier air into the region. Despite deep mixing to at least 850
mb, high temperatures are only expected to be in the 60s for the
southern Adirondacks to mid 80s in the Hudson Valley as 850 mb
temps will only be around 4-6C. We will be under a cold
pool/troughing aloft, so an isolated pop-up shower is possible
during the afternoon. However, with dewpoints decreasing into
the low 50s and a mid-level subsidence inversion seen on BUFKIT
forecast soundings, any showers that do develop will be few and
far between.

Friday night looks mainly clear with cool temperatures dropping
into the 40s in the high terrain to low 50s in the valleys. High
pressure will remain to the west, and while the pressure
gradient weakens slightly, it will still be strong enough to
maintain light winds through the night. This should promote
some boundary layer mixing, so therefore went a degree or 2
above NBM guidance for overnight lows despite continued cold
air advection.

Saturday morning will feel more like early September than early
August with the cool temperatures and low dewpoints. However,
with mainly clear skies, temperatures should climb quickly
through the morning and eventually top out in the upper 60s in
the southern Adirondacks to upper 70s in the Mid Hudson valley.
High pressure will remain to our west, so while the pressure
gradient will be weaker than Friday, there will still be a nice
breeze for much of the day. Some more clouds will also be
possible in the afternoon in advance of our next weather system.

Saturday night, an upper-level trough begins to dig south from
Canada towards the Great lakes. Surface low pressure should
develop in response by late Saturday night. High pressure will
slide to our south and east, which will allow for advection of
warmer, more moist air into the region as well, which should
keep low temperatures warmer than the previous night (a few
upper 40s with widespread mid 50s for overnight lows), although
the degree of cooling will depend on how quickly clouds
overspread the region. There will also be an increasing chance
for showers towards morning, especially for our northern and
western areas which will be closer to the upper-level forcing at
this time.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Guidance shows the region remaining under a trough through the
period. There is good agreement a potent short wave will be on the
approach Sunday and it's expected to move across the region Sunday
night. Its associated surface low pressure system is expected to
move across the region sweeping a cold front through. Expecting
widespread chances for showers along with chances for thunderstorms
and cooler than normal temperatures. Precipitable water values are
expected to remain below 1 1/2 inches.

surface high pressure builds across the area on Monday with mainly
fair weather expected. It will be unseasonably cool with highs in
the 70s below 1500 feet and in the 60s above that; more similar to
mid-September.

As we progress through the week confidence in the forecast lowers as
guidance differs handling individual short waves. The GFS indicates
an upper level low develops over the Midwest by mid-week while the
ECMWF remains open and progressive. It appears we should have mainly
fair weather through Tuesday night with chances for storms possibly
returning Wednesday along with temperatures possibly moderating
towards normal for early August.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
A low pressure system is moving directly over the local area.
Showers along with embedded thunderstorms will continue to work
their way across the area this evening with heavy rainfall
occurring at times. Widespread IFR mainly due to ceilings is
expected to develop with a gradually improvement to MVFR
overnight as the low moves off to our east. An improvement to
VFR isn't expected until mid to late Friday morning. Winds will
shift from south to southwest to west to northwest through the
TAF period. The northwest flow will become breezy and gusty
Friday with gusts into the 20s expected.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Moderate Operational Impact. Chance of SHRA.
Sunday: High Operational Impact. Likely SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
Showers and thunderstorms currently moving through the region
will continue through the evening hours and begin to taper off
around midnight. Total rainfall amounts look to be around a
quarter to half an inch, with higher amounts possible in
thunderstorms.

Minimum relative humidity values this afternoon will be around
60 to 80 percent, increasing to around 100 percent tonight.
Minimum RH values on Friday will be between 50 to 60 percent and
will recover to around 75-85% Friday night.

Southerly winds this afternoon at around 5-10 mph could gust to
around 15-20 mph. After midnight, winds begin to shift to the
northwest behind a cold frontal passage. On Friday winds will be
from the northwest at 10-20 mph with some gusts of 20-30 mph
possible. Winds decrease to around 50-0 mph Friday night.

&&

.HYDROLOGY...
Showers and thunderstorms currently moving through the region
have dropped anywhere from a few hundredths of an inch to three
quarters of an inch of rain across the region as of 3:45 PM. An
additional quarter to half inch of rain will be possible over
through tonight, with locally higher amounts possible in
thunderstorms and where storms train over the same area. Where
locally heavy rain occurs, some minor flooding of urban, poor
drainage and low lying areas is possible. Scattered flash
flooding is also possible, as 30-day rainfall estimates indicate
150-400 percent of normal precip across the region with
multiple rounds of showers and storm with downpours. Many area
rivers will experience a rise in water levels tonight into
Friday morning as a result of the rain, but river flooding is
not expected at this time, with most areas remaining below
action stage.

Dry weather returns for Friday, with breezy and cooler
conditions. It should remain dry through Saturday, with
increasing chances for showers and some thunderstorms by Sunday
as a strong disturbance moves across the region. Additional
rainfall will likely occur in parts of the area, which could
result in some hydro issues. Stay tuned for further updates.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Main
NEAR TERM...IAA/Main
SHORT TERM...Main
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...Main/JPV
HYDROLOGY...Main/JPV
Hazardous weather outlook, Jul 29, 3:50 PM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
450 PM EDT Thu Jul 29 2021

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
301100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
450 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for the Berkshires in Massachusetts,
southern Vermont, and Eastern New York excluding Ulster and Dutchess
Counties.

.DAY ONE...Tonight.

Showers and thunderstorms with locally heavy rainfall are expected
this evening into early tonight. There is a Slight Risk of excessive
rainfall across most of the region, resulting in potential for
scattered flash flooding and minor flooding of urban, poor drainage
and low lying areas. Areas that receive repeated thunderstorms will
be most susceptible to flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-NYZ063>066-301100-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
450 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for northwestern Connecticut and
Ulster and Dutchess Counties in New York.

.DAY ONE...Tonight.

Showers and thunderstorms with locally heavy rainfall are expected
this evening into early tonight. There is a Slight Risk of excessive
rainfall across most of the region, resulting in potential for
scattered flash flooding and minor flooding of urban, poor drainage
and low lying areas. Areas that receive repeated thunderstorms will
be most susceptible to flash flooding.

There is also a Marginal Risk of severe thunderstorms this afternoon
into this evening. The main threat is isolated damaging winds gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 29, 8:01 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
901 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      ARGYLE                  43.24N  73.49W
07/29/2021                   WASHINGTON         NY   911 CALL CENTER

            WATER RUNNING OVER ROADWAYS. ALSO A ROCK SLIDE.

&&

EVENT NUMBER ALY2103823

IAA
Local storm report, Jul 29, 8:02 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
902 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      FORT EDWARD             43.27N  73.58W
07/29/2021                   WASHINGTON         NY   911 CALL CENTER

            WATER RUNNING OVER ROADWAYS.

&&

EVENT NUMBER ALY2103824

IAA
Special weather statement, Jul 29, 8:07 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
907 PM EDT Thu Jul 29 2021

MAZ001-NYZ053-054-061-300130-
Northern Berkshire-Eastern Columbia-Western Rensselaer-Eastern
Rensselaer-
907 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE...
NORTHEASTERN COLUMBIA AND SOUTHEASTERN RENSSELAER COUNTIES...

At 906 PM EDT, a strong thunderstorm was located over Stephentown, or
9 miles northeast of Nassau, moving east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Pittsfield, North Adams, Nassau, Adams, Williamstown, Cheshire,
Stephentown, New Lebanon, Florida, Hancock, New Ashford, Berkshire,
Dalton, Lanesborough, Canaan, East Nassau, Barkerville, Greylock,
Soldiers Memorial Field and West Stephentown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4263 7295 4240 7326 4243 7338 4239 7340
      4246 7358 4249 7357 4248 7362 4251 7369
      4272 7329 4268 7298 4267 7300 4266 7296
TIME...MOT...LOC 0106Z 281DEG 38KT 4257 7343

MSE
Local storm report, Jul 29, 8:12 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
912 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      2 N SCHUYLERVILLE       43.13N  73.59W
07/29/2021                   SARATOGA           NY   TRAINED SPOTTER

            3 FEET STANDING WATER ON ROUTE 32 ABOUT 0.2 MILE NORTH
            OF ROUTE 4

&&

EVENT NUMBER ALY2103825

IAA
Local storm report, Jul 29, 8:19 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
919 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      MANCHESTER              43.16N  73.07W
07/29/2021                   BENNINGTON         VT   911 CALL CENTER

            MANY ROADWAYS FLOODED AND CLOSED.

&&

EVENT NUMBER ALY2103826

IAA
Local storm report, Jul 29, 8:20 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
920 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      ARLINGTON               43.07N  73.15W
07/29/2021                   BENNINGTON         VT   911 CALL CENTER

            MANY ROADWAYS FLOODED AND CLOSED.

&&

EVENT NUMBER ALY2103827

IAA

The radar

The Albany radar (KENX), 75 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 29, 8:25 PM EST
Where
Berkshire County, 1.23 mi SE of Cheshire
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.560, -73.150

Trees and wires were downed in the Town of Cheshire.

Flood, Berkshire

When
July 29, 9:00 PM EST to 11:30 PM EST
Where
Berkshire County, 1.24 mi WSW of Pittsfield to 0.76 mi SW of Pittsfield
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.446, -73.274

Minor street flooding as well as some flooding in yards in the City of Pittsfield.

Flood, Berkshire

When
July 29, 9:10 PM EST to 11:43 PM EST
Where
Berkshire County, 0.43 mi NE of Stevens Corner to 0.56 mi ENE of Stevens Corner
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.404, -73.323

Water covered a portion of Swamp Road in the Town of Richmond.

Thunderstorm Wind, Berkshire

When
July 29, 9:26 PM EST
Where
Berkshire County, 0.69 mi S of Algerie Four Corners
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.210, -73.030

Trees were downed on a road near the Town of Otis.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972739, 972742, 972741, 972740.